Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Lake Charles, LA

June 17, 2008Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 17, 2008, 2:33 PM CDT for Newton County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 2:33 PM CDT (19:33 UTC)
Expired
Jun 17, 2008, 3:00 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Newton County, TX

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:55 PM CDTTSTM WND DMG5 N Call, TXSHERRIFS DEPARTMENT REPORTED 2-3 TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 171933
SVRLCH
TXC351-172000-
/O.NEW.KLCH.SV.W.0099.080617T1933Z-080617T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
233 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES  CALL...

* UNTIL 300 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF CALL...OR ABOUT 6 MILES EAST OF KIRBYVILLE...AND
  MOVING SOUTH AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALL BY 300 PM CDT...

LAT...LON 3059 9373 3054 9373 3046 9372 3051 9388
      3078 9387 3074 9367
TIME...MOT...LOC 1933Z 013DEG 10KT 3067 9380

$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:41 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 17, 1:41 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
141 PM CDT TUE JUN 17 2008

.UPDATE...ADDING MENTION OF SVR AND RAISING POPS TO 50 PERCENT FOR
INTERIOR SE TX AS MCS CONTINUES TO CHARGE SOUTHEASTWARD INTO E TX.
EXPECT THIS ACTIVITY TO ENTER THOSE ZONES AFTER 5 PM. ZONE UPDATE FOLLOWING.

&&

.PREV DISCUSSION... /ISSUED 1012 AM CDT TUE JUN 17 2008/

UPDATE...MORNING SOUNDING VERY MOIST WITH PW NEARLY 2 INCHES AND
CAPES GREATER THAN 4000J. EXPECT STORMS TO ERUPT LATE IN THE
AFTERNOON AGAIN...THIS TIME WITH FAVORED AREA OVER CEN LA WHERE A
WEAK FRONTAL BOUNDARY WILL PROVIDE ADDITIONAL CONVERGENCE AND
SHORT WAVE ENERGY IS THE GREATEST. PULSE SEVERE AGAIN POSSIBLE.
HOT TEMPS INTO THE MID 90S WITH EARLY SUBSIDENCE AND A LACK OF
ONSHORE FLOW. SEABREEZE WILL BE CLOSER TO THE COAST...LIKELY SOUTH
OF THE INTRACOASTAL CANAL.

PREV DISCUSSION... /ISSUED 329 AM CDT TUE JUN 17 2008/

DISCUSSION...AFTER A GOOD ROUND OF STRONG TO SEVERE STORMS ACROSS
SW LOUISIANA YESTERDAY EVENING...WEATHER CONDITIONS ARE MUCH
QUIETER EARLY THIS MORNING. RADAR SHOWS JUST A FEW SHOWERS IN THE
NEARSHORE WATERS JUST OFFSHORE FROM GRAND CHENIER AND PELICAN
ISLAND. MAIN FORECAST ISSUE WILL BE POPS AND FOR NOW...EXPECT
ISOLATED TO SCATTERED COVERAGE OVER THE AREA TODAY. EASTERN
SECTIONS WILL HAVE SLIGHTLY HIGHER POPS AS LOWER MID LEVEL
TEMPERATURES ARE FORECASTED. ALSO...GOES SOUNDER IS ANALYZING
RELATIVELY HIGHER PRECIPITABLE WATER OVER THIS REGION. UPPER
ANTICYCLONE WILL REMAIN OVER NORTHERN MEXICO THROUGH MUCH OF THIS
WEEK AND WILL SLOWLY RETROGRADE WESTWARD THROUGH THE WEEKEND. THIS
SHOULD ALLOW UPPER TROUGH OVER THE EAST TO DIG FURTHER SOUTHWEST
IN LOUISIANA BY SATURDAY...HENCE WE MAY SEE BETTER PRECIPITATION
COVERAGE WITH PASSING SHORTWAVES. WILL BRING BACK LOWER POPS INTO
THE FORECAST FOR SUNDAY AND EARLY NEXT WEEK AS UPPER TROUGH SHIFTS
EASTWARD AGAIN.

AVIATION...ONLY REAL CONCERN WILL BE CONVECTION ESPECIALLY THIS
AFTERNOON AND EARLY EVENING.  VCTS AFTER 18Z WILL COVER TAFS FOR
NOW. THUNDERSTORM DEVELOPMENT SHOULD REMAIN CONFINED TO THE
SEABREEZE AND PERHAPS A FRONTAL BOUNDARY..WHICH THE GFS AND NAM
FORECAST INTO NORTHERN PARTS OF THE FORECAST AREA BY LATE
AFTERNOON.

MARINE...RATHER BROAD SURFACE ANTICYCLONE WILL REMAIN OVER THE
WESTERN GULF THROUGH THURSDAY AND WILL SLOWLY WEAKEN THROUGH THE
WEEKEND.  WEAK GRADIENTS ARE ANTICIPATED WITH SEAS MAINLY 3 FEET OR
LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  73  94  73 /  30  10  30  10
KBPT  96  73  92  76 /  30  10  30  10
KAEX  95  71  90  71 /  40  20  30  10
KLFT  94  73  95  74 /  30  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

JS
Hazardous weather outlook, Jun 17, 4:20 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 AM CDT TUE JUN 17 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-180930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
420 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
A SEABREEZE BOUNDARY LATER TODAY. ANY THUNDERSTORMS THAT DEVELOP
MAY BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...TORRENTIAL RAIN
WITH AMOUNTS UP TO 1 INCH AN HOUR...AND WIND GUSTS TO 45 MPH. AT
THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 17, 11:54 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1154 AM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 ENE LAKE CHARLES      30.22N 93.15W
06/16/2008                   CALCASIEU          LA   PUBLIC

            HANGER AND ROOF DAMAGE REPORTED AT CHENAULT AIRPARK.

&&

BRAZZELL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:59 PM CDTSevere Thunderstorm WarningLCHJasper, Newton31 min
Jun 17, 3:40 PM CDTSevere Thunderstorm WarningLCHJasper, Newton50 min
Jun 17, 4:06 PM CDTSevere Thunderstorm WarningLCHJasper39 min
Jun 17, 4:14 PM CDTSevere Thunderstorm WarningLCHTyler46 min
Jun 17, 4:24 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange51 min
Jun 17, 5:08 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.